Nebraska, 2018

Winter Weather in Nebraska, February 3 to 4, 2018

February 3 to 4, 2018 · NWS CYS · 7 events in 4 counties and zones

Light to moderate snow fell across portions of the western Nebraska Panhandle. Snow totals ranged from three to six inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Light to moderate snow fell across portions of the western Nebraska Panhandle. Snow totals ranged from three to six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 4:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 3, 4:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
422 PM MST Sat Feb 3 2018

.SHORT TERM...(This evening through Monday)
Issued at 223 PM MST Sat Feb 3 2018

High winds have been the weather concern for ground and air
transportation along the Interstate 80 corridor from Cheyenne to
Arlington/Elk Mountain as mixing of 50-55 kt winds aloft to the
surface resulted in peak gusts of 45 to 55 kt at several locations
through mid afternoon. Precipitation for the most part has been
light rain/sprinkles along and east of Interstate 25 as surface
temperatures were in the 40s.

High Winds:
700mb winds remain above 50 knots this afternoon and evening
between Rawlins and Cheyenne, so will leave the warning in place
from the Laramie valley to Cheyenne until 11 PM this evening. The
CAG-CPR 850mb gradient drops off significantly between 09Z and 18Z
Sunday, however the 700mb gradient remain above 55 meters during
this time, and increase further to around 70 meters Sunday night.
Likewise, the 850mb gradients peak in between 75 and 80 meters.
After a lull in 700mb winds Sunday, they increase to around 60
knots Sunday night and early Monday morning. Decided to extend
the High Wind Warning for the north Snowy Range foothills
including Arlington/Elk Mountain until Monday morning, and issued
a High Wind Watch for the Interstate 80 Summit, foothills and
Interstate 25 near Bordeaux from 8 PM Sunday through 8 AM Monday.

Mountain Snow:
Excellent dynamics within the exit region of a 100+ knot 250mb
jet, moisture, deep WNW flow supporting strong orographics and the
presence of instability will create periods of moderate to heavy
snowfall tonight through Monday. The higher peaks will see upwards
of three feet of total accumulation, w/ localized amounts inn
excess of 40 inches possible. Winter Storm Warnings were extended
through Monday afternoon.

Lower Elevation Snow:
Rain will change to snow around sunset, followed by periods of
light to moderate snow spreading southeast across east central
Wyoming and the northern Nebraska Panhandle later this evening
through Sunday morning as a strong cold front sags south across
the area. Ideal frontogenesis, combined with jet energy aloft will
support banded snowfall w/ the potential for locally heavy
amounts of 5 to 6 inches, particularly along the Pine Ridge and
near the South Dakota border. In agreement with WPC desk and added
South Sioux and Box Butte counties to the Winter Weather Advisory
which is effective from 6 PM this evening to noon Sunday. Areas to
the south of the Advisory can expect from a half inch to 2 inches.
After a break Sunday afternoon and night, light snow accumulations
are forecast Monday with the next upper level disturbance.

.LONG TERM...(Monday night through Saturday)
Issued at 223 PM MST Sat Feb 3 2018

Monday night...Fairly widespread light snow will be occurring at
least in the evening along the Canadian cold front, baroclinic band
and passing shortwave trough aloft, with decreasing snow chances
after midnight.

Tuesday...Decreasing chances for snow as the shortwave trough aloft
moves off to our south. Cold day with 700 mb temperatures near -10
Celsius.

Wednesday...The flow aloft backs to northwest with increasing heights
and thicknesses, thus making for a warming trend. Breezy to windy
based on low and mid level gradients.

Thursday...Slow warming trend continues as the flow aloft backs to
west northwest with increasing 700 mb temperatures yielding high
temperatures in the 40s.

Friday...Next fast moving shortwave trough aloft and strong cold
front will pass our counties, producing a significantly colder day
with most locations only in the 20s and a cold north wind. Will see
chances for light snow during the day, mainly in the early portion
of the day.

Saturday...Slow moderation in temperatures with more sunshine and as
the atmosphere warms slightly on northwest flow aloft. Dry with lack
of low and mid level moisture in the afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 418 PM MST Sat Feb 3 2018

Lowering ceilings for the Nebraska Panhandle airports and areas
east of the Laramie Range tonight. Have a frontal boundary
dropping into the east slopes of the Laramie Range this evening,
turning winds upslope. There are colder temperatures and snow
being reported in southwestern South Dakota already this afternoon
and we expect these lowering conditions/snow to eventually make it
into our area. Will stay with us for a while once it does get in
here. Possibly lasting through the afternoon hours Sunday.

&&

.FIRE WEATHER...
Issued at 223 PM MST Sat Feb 3 2018

Despite periods of gusty winds, no fire weather concerns w/ cooler
temperatures and resulting RH well outside of critical thresholds.
Most areas will see at least a few tenths of an inch of measurable
snow this weekend. The heaviest snow will fall in the mountains as
well as lower elevations of Converse/Niobrara counties in Wyoming,
and Sioux/Dawes/Box Butte counties in Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MST Sunday for WYZ102.

     High Wind Watch from Sunday evening through Monday morning for
     WYZ106-116-117.

     High Wind Warning until 8 PM MST this evening for WYZ115-118.

     Winter Storm Warning until 5 PM MST Monday for WYZ112-114.

     High Wind Warning until 8 AM MST Monday for WYZ110.

     High Wind Warning until 11 PM MST this evening for WYZ116-117.

NE...Winter Weather Advisory until noon MST Sunday for NEZ002-003-095-
     096.

&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 3, 3:42 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 AM MST Sat Feb 3 2018

WYZ103>107-109>111-113-115>119-041045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
342 AM MST Sat Feb 3 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong gusty winds are expected Today, mainly along Interstate 25
south of wheatland and Interstate 80 from Pine Bluffs to Rawlins.
High Wind Warnings are in effect for portions of the area through
tonight. Expect Dangerous travel conditions for light weight and
high profile vehicles, including camping trailers.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Accumulating snow is possible through Sunday morning as a cold
front moves across the area. Some travel impacts are possible
through Sunday afternoon.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ112-114-041045-
Sierra Madre Range-Snowy Range-
342 AM MST Sat Feb 3 2018

This hazardous weather outlook is for the Sierra Madre and Snowy
Ranges in southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Heavy mountain snow is likely from through Sunday afternoon, with
significant accumulations expected. Mountain travel will be
difficult or impossible. Recreational activities may will be
dangerous to those caught outdoors and unprepared for adverse
winter conditions. Winter Storm Warnings are in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of moderate to heavy snow are expected in the mountains
Monday through Wednesday. Additional snow is possible by the end
of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-041045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-
342 AM MST Sat Feb 3 2018

This hazardous weather outlook is for western Nebraska and east
central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Accumulating snow is likely later today and through tonight. A
Winter Weather advisory is in effect for Niobrara county in
Wyoming and the far northern Nebraska panhandle.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow will continue early Sunday before ending Sunday afternoon.
More snow is expected on Monday as another front moves across the
area.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Feb 3, 12:49 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1249 PM MST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND GST 10 WSW CHEYENNE         42.77N 103.18W
02/03/2018  M58 MPH          DAWES              NE   DEPT OF HIGHWAYS

            I-80 MILE POST 353 SENSOR. SUSTAINED 45 MPH.

&&

MJAMSKI
Local storm report, Feb 3, 1:07 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
107 PM MST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/03/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 49 MPH.

&&

MJAMSKI
Local storm report, Feb 3, 1:08 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND GST 16 E HORSE CREEK        41.41N 104.87W
02/03/2018  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WHITAKER WYDOT SENSOR. SUSTAINED 45 MPH.

&&

MJAMSKI
Local storm report, Feb 3, 2:39 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
02/03/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COPER COVE WYDOT SENSOR.

&&

MJAMSKI
Local storm report, Feb 3, 5:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST WARREN AF BASE          41.15N 104.86W
02/03/2018  M55.00 MPH       LARAMIE            WY   AWOS

            SUSTAINED WIND 43 MPH.

&&

DDEAL
Local storm report, Feb 3, 5:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
02/03/2018  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE WYO HILL. SUSTAINED WIND 45 MPH.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Scotts Bluff

When
February 3, 6:00 PM MST to February 4, 11:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
Broadcast Media
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Three to four inches of snow fell at Scottsbluff and Gering.

Winter Weather, Morrill

When
February 3, 6:00 PM MST to February 4, 12:00 PM MST
Where
Morrill forecast zone
Reported by
CoCoRaHS
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Four inches of snow was measured 10 miles east-northeast of Dalton.

Winter Weather, North Sioux

When
February 3, 6:00 PM MST to February 4, 12:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured at Harrison.

Winter Weather, Dawes

When
February 3, 6:00 PM MST to February 4, 12:00 PM MST
Where
Dawes forecast zone
Reported by
Broadcast Media
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Four to five inches of snow was reported outside KCSR studios in Chadron.

Winter Weather, North Sioux

When
February 3, 6:00 PM MST to February 4, 12:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Four inches of snow was measured nine miles northeast of Harrison.

Winter Weather, North Sioux

When
February 3, 6:00 PM MST to February 4, 12:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six inches of snow was measured 12 miles southeast of Montrose.

Winter Weather, Dawes

When
February 3, 6:00 PM MST to February 4, 12:00 PM MST
Where
Dawes forecast zone
Reported by
COOP Observer
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured 10 miles north-northeast of Hemingford.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746422, 746424, 746426, 746427, 746428, 746429, 746430.